Lady Laid Bare

Shambling Sexual Misadventures and Such

Sex and Depression: An update

A couple of weeks ago, I managed to get a double appointment with the new GP at our surgery. This double appointment came at the recommendation of the GP herself, considering that the first time she saw me I was babbling everything out at once and tearing up something awful. Obviously, I needed a bit more time to explain what I was feeling and, ever so kindly, she made the time.

I’m back on SSRIs, because as I was talking to the GP it became crystal clear to me that I had, essentially, sacrificed my mental health for the sake of an orgasm instead of finding a way to let the two co-exist. And I can’t have just one or the other. I don’t want to have glorious, toe-curling and mindboggling orgasms but then spend the rest of my day drifting into terrifying dark places in my head. In the couple of months in which I wasn’t on SSRIs, I had the most vivid, concentrated and, quite frankly, shocking anxiety attacks of my life. They were tiring as hell, both for myself and ILB.

So, I admitted to the GP that I wanted to be back on SSRIs, but was afraid it might impact my libido again. It’s always going to be a risk, but it was one I was willing to take and work my way around. So, she prescribed me something called sertraline and so far it’s working for me. I’ve had a couple of weird moments – even suicidal ones – but those will pass and I now know that I have a GP who I can talk to and who will take her time to listen to me and my worries.

And I have a loving and understanding boyfriend who means the world to me. And if anything, I am confident that we can work our way around the sex thing. If I’m honest, so far it’s not been on my mind. Sex has been like a foggy kind of thought, overtaken by other things like anthology editing, writing and the day job. I want to make sure it doesn’t stay foggy, but I’m not entirely sure how to do that. It’s like I’m feeling extra self-concious at the moment, not knowing whether I want to give in to loving touches and deep kisses or just crawl under a blanket and hide from the world.

But I’m sure I’ll find a way. I always tend to do.


PS – We did end up having sex on Valentine’s Day – but that brought a whole different set of problems… of the ribbed and dotted kind.



  1. Great post. Good luck. I really hope your new meds settle down and you feel better x

  2. Hi,

    I just wanted to say great post and blog! It’s so nice to know I’m not the only one going through this ๐Ÿ™‚ I may ask my doctor if they can change my medication to see if that helps.

    I hope your new meds settle down and that you feel better ๐Ÿ˜€

    Thank you so much for sharing


  3. I loved this post. I spent a number of years trying to find the balance. It took an exhausting amount of patience and experimentation but you get there and it’s worth it. Thank you for blogging about this. It’s honestly important and you address is so well.

  4. Oh, lovely, it sounds like you’ve found a bit more of a balance. I do hope so. Fluoxetine is working-ish for me with regards to the anxiety, but my sex drive has never disappeared so fast. It’s gutting.

  5. Sometimes it’s a double whammy–damned if you do, damned if you don’t. After dealing with some back to back deaths I found myself trying out a number of SSRIs, i.e, Prozac, Celexa, Zoloft, Paxil and Lexapro. It’s wonderful that you have a very understanding boyfriend and believe me, his understanding would quadruple if he had to ever deal with depression and his sex drive. Of course these things affect performance and my Dr. simply threw the ball back in my court. He said that I’d have to make a decision about which was more important–my mental health or the sex. I opted for a prn anti-anxiety because it was no use–at least for me–to become more depressed because I either had trouble getting it up or sustaining it. Right now I’m feeling good and everything’s working fine. Yes, when dealing with this sort of thing, one must always find balance.This was a very wonderful post.

  6. Gooh post!

    I have been on citalopam since 2011 and beta blockers for the last 8 months. It’s a hit and miss with my libido.

    Some days I can be a raging bull, others I just have no interest.

    My fb knows and understands this with me And because of that, he makes a big effort with me. For example, on a down day, he’ll turn up with yellow tulips (my fav) and will take me out for lunch or brings food over. He’ll make me feel amazing, nice massage etc and then that swings me from bad to good.

    He is an amazing man but with my issues and him working long hours, we work best as fuck buddies.

    I also find eating a lot of fruit helps to kick the side effects of pills x

  7. Hugs to you. How is the drug working for you now since it’s been a month? I hope it’s getting better for you.

    I was hypersexual until my early 40’s, and as I got older I ended up with drug/ treatment-resistant depression. Last summer I started a new drug called Fetzima 120mg, along with Wellbutrin 300mg (not generic). My big concern is that my sex drive was non existent and what different drug combo would not kill my libido since I’ve already tried a bunch of different ones. I’ve been on and off depression meds for twelve years at least, and I’ve tried going without them.

  8. Excellent post. It is so important to communicate with your doctor. SSRI Meds are known to impact sex drive and it may take a combination of meds to balance the depression or anxiety and libido. If you have both a doctor and therapis/counselor make sure you sign a release so the doctor and counselor can talk about how the medication is working both positively and negatively. Being a counselor myself I know how important that communication can be to help my clients achieve balance. Having a counselor tell the doctor exactly how the meds are affecting you will help in ways that are too many to mention here. Take care and many blessings to you.

  9. Hopefully your meds are continuing to work for you. With SSRI medication it can kill libido. In psychopharmacology (not being an MD myself, but working as a counselor) there are medication that can be added with antidepressants that can help mitigate the SSRI effect and bring back your sex drive and orgasmic response. Good luck and we are sending love and light.

Leave a Reply

Your email address will not be published.


© 2016 Lady Laid Bare

Theme by Anders NorenUp ↑